Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 11, NWS Aberdeen, SD

June 7, 2021Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2021, 8:26 PM CDT for Campbell County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2021, 8:26 PM CDT (01:26 UTC)
Expired
Jun 7, 2021, 9:15 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Campbell County, SD

The radar

The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 8:57 PM CDTTORNADO5 S Mound City, SDSTORM CHASER REPORT AND PICTURE OF A BRIEF GROUND CIRCULATION BELOW A FUNNEL. LOCATION ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS53 KABR 080126
SVRABR
SDC021-080215-
/O.NEW.KABR.SV.W.0011.210608T0126Z-210608T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
826 PM CDT Mon Jun 7 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Central Campbell County in north central South Dakota...

* Until 915 PM CDT.

* At 825 PM CDT, a severe thunderstorm was located 7 miles west of
  Mound City, or 16 miles northeast of Mobridge, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mound City around 845 PM CDT.

Other locations in the path of this severe thunderstorm include
Herreid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4563 9982 4564 10030 4578 10032 4594 9988
      4594 9983
TIME...MOT...LOC 0125Z 253DEG 18KT 4574 10023 

HAIL...1.25IN
WIND...60MPH
 
$$

Telken
3 follow-up statements
057 
WWUS53 KABR 080148
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
848 PM CDT Mon Jun 7 2021

SDC021-080215-
/O.CON.KABR.SV.W.0011.000000T0000Z-210608T0215Z/
Campbell SD-
848 PM CDT Mon Jun 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN CAMPBELL COUNTY...

At 848 PM CDT, a severe thunderstorm was located near Mound City, or
18 miles north of Selby, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4563 9982 4564 10023 4579 10017 4586 10009
      4591 9995 4592 9993 4592 9983
TIME...MOT...LOC 0148Z 253DEG 18KT 4577 10007 

HAIL...1.00IN
WIND...60MPH
 
$$

Telken
718 
WWUS53 KABR 080202
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
902 PM CDT Mon Jun 7 2021

SDC021-080215-
/O.CON.KABR.SV.W.0011.000000T0000Z-210608T0215Z/
Campbell SD-
902 PM CDT Mon Jun 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN CAMPBELL COUNTY...

At 902 PM CDT, a severe thunderstorm was located near Mound City, or
12 miles north of Selby, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mound City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4564 10012 4581 10005 4582 9983 4563 9982
TIME...MOT...LOC 0202Z 262DEG 17KT 4569 10002 

HAIL...1.00IN
WIND...60MPH
 
$$

Telken
480 
WWUS53 KABR 080214
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
914 PM CDT Mon Jun 7 2021

SDC021-080222-
/O.EXP.KABR.SV.W.0011.000000T0000Z-210608T0215Z/
Campbell SD-
914 PM CDT Mon Jun 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL COUNTY
WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.

LAT...LON 4564 10012 4581 10005 4582 9983 4563 9982
TIME...MOT...LOC 0212Z 253DEG 18KT 4570 9996 

$$

Telken

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:25 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 7, 6:25 PM CDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
625 PM CDT Mon Jun 7 2021

.UPDATE...
Issued at 623 PM CDT Mon Jun 7 2021

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 244 PM CDT Mon Jun 7 2021

Thunderstorms, some strong to severe, are possible primarily
across north central South Dakota this evening. The main forcing
mechanism will be a warm front, which extends east of an area of low
pressure across west central South Dakota, and is currently tracking
northward across central and northeastern South Dakota. Dewpoints
south of the front are in the mid to upper 60s, and CAPE is
plentiful. By about 00z (when CAMs suggest convection is most likely
to first get started), the warm front should be positioned roughly
from Stanley to McPherson Counties. The majority of CAMs develop
thunderstorms in this area, but coverage is not a consensus -
updrafts will have to battle warm air aloft, and the warm air could
largely win out considering the lack of good upper-level support
(strongest flow aloft resides and will stay further northwest, as
evident by stable billow clouds on GOES-16 north of Bismarck since
about 18z). Nonetheless, all svr hazards are possible with initial
convection. Will there be enough deep-layer shear to support
supercells? It's possible considering the up to ~35kts of effective
bulk shear near the ND/SD border. However, the bulk of the best
shear shifts progressively further north after 00z, and CIN
increases thereafter as well. Thus, the tornado across our CWA may
be greatest (though still small) if relatively discrete storms can
develop on the warm front prior to 00z, particularly if LCL
heights can become lowered a bit by any prior convection. If the
window for supercells is missed, a more messy multicell storm mode
is favored. Regardless of storm mode, wind will be a threat given
the steep low (>7.5 C/km) and mid (>8 C/km) level lapse rates,
and strong DCAPE of 1200-1500 J/kg. In time, activity will
progress east-northeastward, maintaining mainly a wind threat, and
should exit the CWA by about 09z.

On Tuesday, high temperatures will climb back into 90s, as little
changes in the upper-levels. A shortwave does track north-northeast
across the Rockies through the day however, and this feature will
help to initiate additional convection. While the majority of this
activity will west of the CWA, thunderstorms may line out and pose
primarily a wind threat across the western CWA during the
evening/overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 244 PM CDT Mon Jun 7 2021

A persistent upper ridge will keep temperatures well above normal
in the extended other than a brief break on Friday as an upper
trough collapses the ridge Thursday night/Friday.

Shower and thunderstorm chances will linger on Wednesday across
central SD as a sfc low stalls over the Dakotas. The low will weaken
during the afternoon, but moist southerly flow and an llj will set
up through early Thursday evening allowing the showers to shift
farther east. A more potent low with better upper level support will
move through the region Thursday night. Chances for severe storms
will likely increase for this time period as it nears if the model
trends remain consistent.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 623 PM CDT Mon Jun 7 2021

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions will prevail across the area
tonight and through the day Tuesday. The exception will be across
the north central part of the area this evening where a few
thunderstorms are possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Wise
AVIATION...Parkin
Hazardous weather outlook, Jun 7, 4:53 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
453 AM CDT Mon Jun 7 2021

SDZ003>006-009-010-015>017-033>037-045-048-051-081000-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
453 AM CDT Mon Jun 7 2021 /353 AM MDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Strong storms will be possible late this afternoon and into the
overnight, especially for central and north central South Dakota.
Some storms could produce severe winds and hail. There is a low
probability for tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong storms will be possible Tuesday night, mainly for
locations west of the James River valley. Damaging winds should be
the main severe threat.

Additional storms are possible Wednesday through Wednesday night.

Another round of potentially strong to severe storms appears
possible Thursday night into Friday morning. Damaging wind could be
the main threat, as well as severe hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

MNZ039-046-SDZ007-008-011-018>023-081000-
Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
453 AM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms could be possible late tonight. Severe storms are
not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible Tuesday through Thursday,
mainly during the afternoon through early overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Local storm report, Jun 7, 6:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             2 ENE GREENWAY          45.92N 99.68W
06/07/2021  E1.00 INCH       MCPHERSON          SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:34 PM CDTSevere Thunderstorm WarningABRCampbell, Corson56 min
Jun 8, 12:18 AM CDTSpecial Weather StatementABRRoberts57 min
Jun 8, 4:34 PM CDTSpecial Weather StatementABRCorson26 min
Jun 8, 4:45 PM CDTSevere Thunderstorm WarningABRCorson45 min
Jun 8, 5:18 PM CDTSpecial Weather StatementABRDewey27 min
Jun 8, 5:33 PM CDTSevere Thunderstorm WarningABRCorson42 min
Jun 8, 5:46 PM CDTSevere Thunderstorm WarningABRCorson, Dewey44 min
Jun 8, 6:11 PM CDTFlash Flood WatchABRCorson, Dewey4 hr
Jun 8, 6:12 PM CDTSpecial Weather StatementABRCorson33 min
Jun 8, 6:23 PM CDTSevere Thunderstorm WarningABRCorson, Dewey52 min
Jun 8, 6:54 PM CDTSevere Thunderstorm WarningABRCorson51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.